Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 16, 2010, 5:09 PM CDT for Lyon County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2010, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 16, 2010, 5:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WFUS53 KTOP 162209
TORTOP
KSC111-162230-
/O.NEW.KTOP.TO.W.0016.100616T2209Z-100616T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED JUN 16 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE
STORM WAS LOCATED 5 MILES WEST OF NEOSHO RAPIDS...OR 5 MILES EAST
OF EMPORIA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEOSHO RAPIDS...
HARTFORD...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3833 9614 3837 9614 3845 9613 3848 9595
3839 9594 3830 9595
TIME...MOT...LOC 2209Z 266DEG 21KT 3840 9606
$$
BARJENBRUCH1 follow-up statement
785
WWUS53 KTOP 162225
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUN 16 2010
KSC111-162234-
/O.EXP.KTOP.TO.W.0016.000000T0000Z-100616T2230Z/
LYON-
525 PM CDT WED JUN 16 2010
...THE TORNADO WARNING FOR EAST CENTRAL LYON COUNTY WILL EXPIRE AT
530 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.
AT 524 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STRONG ROTATION HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF
PRODUCING TORNADOES...THUS THE TORNADO WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF LYON
COUNTY FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO QUARTER
SIZE.
LAT...LON 3833 9614 3837 9614 3845 9613 3848 9595
3839 9594 3830 9595
TIME...MOT...LOC 2224Z 266DEG 21KT 3841 9595
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:33 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 16, 4:33 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT WED JUN 16 2010 .DISCUSSION... WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY. MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS COUNTIES. && AVIATION... SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS THROUGH THE END OF THE PERIOD. 53 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 16, 4:59 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CDT WED JUN 16 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-172200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 459 PM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE INTO THE EVENING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE FLASH FLOODING IN SOME LOCALIZED AREAS. ISOLATED STRONGER STORMS COULD ALSO PRODUCE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THERE IS ALSO AN ISOLATED TORNADO THREAT. THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NEAR THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED ACROSS NORTHEAST AND EAST CENTRAL KANSAS TONIGHT TO REPORT WIND SPEEDS AND RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 16, 4:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN WILLARD 39.09N 95.94W
06/16/2010 M2.25 INCH SHAWNEE KS TRAINED SPOTTER
MEASURED RAINFALL TOTAL FOR THE PAST HOUR.
&&
EPKLLocal storm report, Jun 16, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST HARRIS 38.32N 95.44W
06/16/2010 E60 MPH ANDERSON KS EMERGENCY MNGR
DIME SIZE HAIL WAS ALSO REPORTED IN HARRIS.
&&
JWLocal storm report, Jun 16, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST MELVERN 38.51N 95.64W
06/16/2010 E60 MPH OSAGE KS TRAINED SPOTTER
TIME ESTIMATED BY SPOTTER AND CONFIRMED BY RADAR.
&&
EPKLLocal storm report, Jun 16, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 4 SSE EMPORIA 38.36N 96.15W
06/16/2010 E60 MPH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 16, 5:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 3 ESE TOPEKA 39.03N 95.63W
06/16/2010 M2.38 INCH SHAWNEE KS NWS EMPLOYEE
RAINFALL TOTAL BETWEEN 4PM AND 5PM
&&
EPKLLocal storm report, Jun 16, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
06/16/2010 DOUGLAS KS TRAINED SPOTTER
SPOTTER REPORTS WATER 2-3 INCHES DEEP OVER 6TH STREET
BETWEEN IOWA AND CONGESSIONAL STREETS.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:34 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 6 hr |
| Jun 16, 1:42 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jun 16, 1:48 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley | 4 hr |
| Jun 16, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 46 min |
| Jun 16, 3:15 PM CDT | Flash Flood Warning | TOP | Geary, Wabaunsee | 4 hr |
| Jun 16, 3:47 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 5 hr |
| Jun 16, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Jun 16, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 43 min |
| Jun 16, 4:35 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Jun 16, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 37 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 32 min |
| Jun 16, 4:57 PM CDT | Tornado Warning | TOP | Lyon | 18 min |
| Jun 16, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 33 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 24 min |
| Jun 16, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jun 16, 5:45 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Jun 16, 6:16 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley | 6 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.